Texas, 2010Hail and Damaging Winds in Texas, June 1, 2010
June 1, 2010 · NWS LUB · 6 events in 6 counties and zones
Scattered thunderstorms developed and spread northeastward over the western and central South Plains of west Texas during the late afternoon and evening of the 1st. Some of the storms became severe and produced large hail up to the size of golfballs and damaging wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $20,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and spread northeastward over the western and central South Plains of west Texas during the late afternoon and evening of the 1st. Some of the storms became severe and produced large hail up to the size of golfballs and damaging wind gusts. Damage was limited to downed utility poles and lines near Hart (Castro County) and a downed tree that caused minor damage to a home near Brownfield (Terry County). The Texas Tech University West Texas Mesonet sampled an intense heat burst with wind gusts up to 71 mph as convection decayed over the Rolling Plains during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 2:47 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 1, 2:47 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT TUE JUN 1 2010
.SHORT TERM...
SCATTERED TSTM DEVELOPMENT IS OCCURRING ACROSS SE NM AND SW TX THIS
AFTERNOON AHEAD OF A WEAK SRN STREAM SHORTWAVE SEEN IN SAT IMAGERY
MOVING OUT OF NRN MEXICO. AT THE SFC...A DRYLINE EXTENDS FROM THE
WESTERN SPLNS INTO THE FAR SW TX PANHANDLE...WHILE THE DEW-POINT
TEMP GRADIENT IS MORE DIFFUSE ON IT/S SRN FLANK DUE TO BACKED WINDS
IN GAINES/YOAKUM COUNTIES. EXPECT THE STORMS TO CONTINUE TO DEVELOP
FOR THE NEXT SEVERAL HOURS AND SLOWLY SPREAD EAST INTO MUCH OF THE
WESTERN AND CENTRAL SPLNS THIS EVENING. HIGH T-TD SPREADS WILL
CREATE A THREAT OF STRONG TSTM OUTFLOW WINDS...WITH A LESSER THREAT
OF LARGE HAIL AS THE STORMS MOVE EAST INTO THE SLIGHTLY MORE MOIST
ENVIRONMENT. UNCERTAIN IF ANY CONVECTION WILL SURVIVE AFTER 05-06Z.
THE SRLY LLJ DOES RAMP UP TO ABOUT 30 KTS AND WEAK BACKGROUND ASCENT
MAY ALLOW ISOLD ACTIVITY TO SURVIVE BUT HAVE KEPT POPS JUST BELOW
MENTION FOR NOW.
THE FORECAST FOR WEDNESDAY WILL FEATURE A COLD FRONT DROPPING SOUTH
THROUGH THE PANHANDLES WITH A SFC LOW DEVELOPING SOMEWHERE ACROSS
OUR FA AND A DRYLINE LIKELY ADVANCING FARTHER EASTWARD THAN TODAY.
OUR CONFIDENCE IN PRECISE TIMING AND LOCATION OF THESE FEATURES IS
LOW BUT THE GENERAL PATTERN FAVORS A HIGHER CHANCE OF TSTMS TO THE
NORTH AND EAST OF THE SFC LOW WHERE THE BETTER MOISTURE/ENHANCED
LOW-LVL LIFT WILL RESIDE. 09Z SREF CLUSTERS THE PROGGED SFC LOW
POSITION ON OUR CENTRAL ZONES...LEADING TO HIGHEST STORM CHANCES
ACROSS THE FAR SRN PANHANDLE INTO THE NRN ROLLING PLAINS.
CAPE/SHEAR IN THESE AREAS LIKELY WILL SUPPORT A THREAT OF SVR WX
FROM ANY STORMS. HOT AND DRY CONDITIONS WILL EXTEND NEWD FROM SE
NM AND THE NRN PERMIAN BASIN INTO AT LEAST THE SW AND SOUTH-
CENTRAL SPLNS...POSSIBLY ACROSS MOST OF THE CAPROCK OUTSIDE THE
FARTHEST NORTH COUNTIES.
&&
.LONG TERM...
PRESENTLY ACTIVE UA PATTERN WILL PERSIST THROUGH WED NIGHT AHEAD
OF A SHALLOW SRN STREAM IMPULSE BEFORE HOT AND DRY WEATHER TAKES
GRASP OF THE REGION BY WEEKS END. MAIN CHALLENGE THIS PERIOD
INVOLVES A COLD FRONT EXPECTED TOMORROW EVENING IN THE WAKE OF
THE UPPER TROF. SPEED AND INTENSITY OF THIS FRONT IS AT ODDS AMONG
THE MODELS WITH THE NAM LEADING THE PACK. THIS OUTFLOW-ENHANCED
SOLUTION IS PLAUSIBLE SHOULD WED EVENING/S CONVECTION GROW UPSCALE
ACROSS THE PANHANDLE...BUT MORE IMPORTANTLY ALL MODELS DO AGREE ON
REDUCED THICKNESSES BY THU UNDER ELY LOW-LEVEL FLOW...SO MAX TEMPS
THIS DAY WERE TRIMMED ACCORDINGLY.
STORY THEN TURNS TO NEAR RECORD HIGH TEMPS ON FRIDAY THROUGH THE
WEEKEND AS STRONG HEIGHT RISES OVERSPREAD THE REGION EAST OF A
SUBTROPICAL HIGH. GRADUAL EWD EXPANSION OF THIS HIGH BY THE
WEEKEND IMPLIES EVEN HOTTER TEMPS...THOUGH FOR NOW WILL KEEP MOST
HIGHS NEAR OR SLIGHTLY ABOVE ENSEMBLE MOS VALUES. STRONGEST
CORRIDOR OF WESTERLIES MEANWHILE WILL BE DISPLACED NORTH OF I-70
WITH ANY DISTANT COLD FRONTS LIKELY DRYING OUT BEFORE REACHING THE
SOUTH PLAINS. ONE SUCH FRONT IS EVIDENT ON SUNDAY WITH THE GFS AND
ECMWF DIFFERING ON ITS INTENSITY. THE LATTER MODEL SUGGESTS
STALLING THE FRONT ACROSS THE CWA PROVIDING A FOCUS FOR CONVECTION
EARLY NEXT WEEK. HOWEVER...AM MORE INCLINED TO BELIEVE THE DRIER
AND LESS ACTIVE GFS CONSIDERING THE PROXIMITY AND STRENGTH OF THE
UA HIGH BY SUN AND MON.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 60 88 56 90 65 / 20 20 20 10 10
TULIA 63 90 60 88 66 / 20 20 20 10 10
PLAINVIEW 64 92 61 90 66 / 20 20 20 10 10
LEVELLAND 62 94 62 93 64 / 20 10 10 10 10
LUBBOCK 66 94 63 92 66 / 30 20 10 10 10
DENVER CITY 60 97 63 95 66 / 20 10 10 10 10
BROWNFIELD 62 98 64 94 63 / 20 10 10 10 10
CHILDRESS 69 95 66 92 67 / 20 30 20 10 10
SPUR 68 96 66 92 65 / 20 20 10 20 10
ASPERMONT 69 96 67 94 69 / 20 20 10 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/93
Hazardous weather outlook, Jun 1, 10:04 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT TUE JUN 1 2010
TXZ021>044-021615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT TUE JUN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF THE OUTLOOK
AREA LATER THIS AFTERNOON. THERE IS AN ISOLATED THREAT OF SOME
STORMS BECOMING SEVERE INITIALLY ACROSS PORTIONS OF THE WESTERN
SOUTH PLAINS...AND SPREADING EASTWARD THIS EVENING. THE MAIN
THREATS WITH THE STRONGER STORMS WILL BE QUARTER-SIZE HAIL AND
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ISOLATED THREAT FOR SEVERE THUNDERSTORMS MAY BE POSSIBLE ON
WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
Event by event
3 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.
Hail, Yoakum
- When
- June 1, 4:51 PM CST to 4:52 PM CST
- Where
- Yoakum County, Denver City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.970, -102.850
Law enforcement officials reported quarter size hail in Denver City just before 17:00 CST.
Hail, Lubbock
- When
- June 1, 5:35 PM CST to 5:40 PM CST
- Where
- Lubbock County, Shallowater to 2.06 mi NNE of Shallowater Arpt
- Measured
- 0.75 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.680, -101.980
Farmers reported that dime to penny size hail destroyed 560 acres of cotton just north of Shallowater shortly after 17:30 CST.
Hail, Hale
- When
- June 1, 5:55 PM CST
- Where
- Hale County, Abernathy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.830, -101.850
The public reported golf ball size hail in Abernathy.
Thunderstorm Wind, Terry
- When
- June 1, 6:05 PM CST to 6:20 PM CST
- Where
- Terry County, 4 mi SSW of Brownfield to 2 mi S of Brownfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.127, -102.306
A complex of thunderstorms produced 50 mph to 60 mph wind gusts over portions of Terry County between 18:05 CST and 18:20 CST on the 1st. The winds downed a large tree which fell onto the roof of a home southwest of Brownfield. Damage to to the structure was minor. A nearby Texas Tech University West Texas Mesonet site recorded a 51 mph gust at 18:15 CST.
Thunderstorm Wind, Castro
- When
- June 1, 6:20 PM CST to 6:30 PM CST
- Where
- Castro County, 1 mi SE of Hart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.370, -102.108
Local newspaper articles reported that thunderstorm winds downed a utility pole and lines along U.S. Highway 70 just southeast of Hart. Several residences were reportedly without power as a result of the damage.
High Wind, Motley
- When
- June 1, 10:55 PM CST
- Where
- Motley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
The Texas Tech University West Texas Mesonet site near Roaring Springs measured a wind gust of 71 mph just before 23:00 CST. The winds were associated with decaying convective debris in proximity to a mesoscale convective vortex. Observations at the mesonet site indicated that the winds were accompanied by a rapid increase in temperature and decrease in humidity and were indicative of a heat burst. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Iowa, June 1, 2010$4.8 million · EF2 · 56 events
- Heat in Tennessee, June 1 to 2, 20101 death · 1 injured · 1 event
- Heavy Rain in Oregon, June 1 to 10, 2010$3.5 million · 1 event
- Flash Flooding and Hail in Illinois, June 1 to 2, 2010$541,000 · 70 kt wind · 20 events
- Flood in North Dakota, June 1, 2010$600,000 · 1 event
- Flood in Minnesota, June 1, 2010$600,000 · 1 event
- Flash Flooding and Hail in Mississippi, June 1 to 2, 2010$346,000 · 1.25 in hail · 12 events
- Lightning Strike in Wyoming, June 1, 20109 injured · 1 event
- Tornadoes and Hail in Nebraska, June 1, 20101 injured · $4,000 · EF1 · 39 events
- Flash Flooding and Lightning Strikes in Georgia, June 1, 20101 injured · $145,000 · 6 events
- Dense Fog in Illinois, June 1, 2010$100,000 · 1 event
- Hail in Nebraska, June 1, 2010$41,000 · 2.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234610, 234613, 234611, 243653, 240566, 243655.